Posted by dewdropinn on July 24, 2007, at 12:33:00
In reply to Re: Patch decision - What to do?, posted by JohnSky on July 24, 2007, at 10:25:34
It sounds like we're in a very similar boat.
As you may know, there's a trend towards expanding the bipolar spectrum to include individuals who have never experience a true manic episode -- or whose manic episodes are purely medication induced. It's almost as if there's an underlying pattern that influences the overall course of the disease without manifesting overt symptoms. Among bipolar specialists, it is generally agreed that all antidepressants pose a risk of inducing mania -- SSRIs are the worst, MAOIs are arguably the best along with Wellbutrin, but all antidepressants have the potential to induce cycling, mania, etc.
When these specialists decide to use antidepressants, they typically select the drugs that pose the least risk -- e.g. EMSAM or Wellbutrin -- and they administer them at the lowest possible dose, so as to minimize the risk of exacerbating the bipolar features of the mood disorder. That's the theory, and that would be my reasoning for saying "lower the dose." But it sounds like you're really on the soft side of the bipolar spectrum which means that a more conventional approach to antidepressant dosing may work so long as you have a mood stabilizer on-board.
I actually assumed that you were classic bipolar 1 -- lithium is the bipolar 1 gold standard, and seroquel is the add-on for people who still have insomnia and anxiety in spite of being on a potent mood stabilizer. If you aren't bipolar 1, I could definitely see how this combo could cloud things up considerably.
Here's a snapshot of my history with bipolarity. I have taken any number of different drugs and combos of drugs -- some have worked for a time and then pooped out and at least one combo induced something that resembled a manic episode (freewheeling spending and a lot of partying.) My doctor at the time was a research psychiatrist who has been involved with major NIMH studies, and he's something of an expert on bipolar spectrum disorders. Based on my poop-out and hypomanic response to certain antidepressants, I was slapped with a bipolar diagnosis, and began one of the most excruciating phases of my psychopharmacological treatment. The doctor first determined that antidepressants were only an option of last resort, and that we would work to find an effective mood stabilizer and/or atypical anti-psychotic. We started with Lithium, and that was pretty brutal -- somewhat calming, but it made me dumber and number, and my job requires clarity -- it ultimately induced akathesia which ended that experiment; I then moved on to Depakote which was vicious in every respect; then Trileptal which was better than Lithium and Depakote but sent me into near suicidal depression; then Tegretol which was better than Trileptal, but still induced depression. Along the way, I took Seroquel, which resolved my insomnia but redered me incapable of functioning, regardless of the dose (I literally took crumbs of the stuff and it still made me instantly retarded.) To make a very long story a little bit shorter, I eventually consulted with another NIMH doctor -- one of the legendary research psychiatrists from back in the 70's -- and he was of the opinion that, while I had some bipolar features, I really wasn't truly bipolar and that my treatment would never succeed if it followed the strict guidelines proscribed for the treatment of bipolar disorders. Fortunately, he provided me with a pharmacological plan that proved effective. He suggested taking Lamictal and pushing the dose above 200mg -- at the higher levels it acts as a mood stabilizer but it also has true antidepressant qualities -- if Lamictal alone did not work, then he recommended adding Wellbutrin or an MAOI. I started on Lamictal, titrated up the dose, started feeling better around 300mg, and reached maximum benefits at 400mg -- I still had residual depression and cognitive problems. Because I had some success with selegiline in the past, my doctor selected EMSAM as the add-on. The 6mg patch increased my energy levels almost immediately, but it also induced anxiety and insomnia -- I tried cutting the patch, but it resulted in an increase of the depression and a decrease of energy, so I knew reducing the dose wasn't the answer for me. My doctor then raised the dose to 9mg, and I experienced almost total remission for the first time in ages.
So, if you were in fact bipolar 1, a reduction in dosage would seem to correspond with the prevailing theories of the day. If you are on the softer side of the bipolar spectrum, you almost certainly need some kind of mood stabilizer -- but your current combo may simply be too powerful -- great for classic bipolar, but the proverbial emotional and cognitive hammer for less severe varieties. Lamictal is becoming the gold standard for bipolar 2, 3, atypical bipolar and atypical depression. It is not as potent a mood stabilizer as Lithium or Depakote or Seroquel, but it is effective in this capacity none-the-less and it can also be an effective antidepressant if taken at high enough doses. In my experience, it's the kindest and gentlest of the available mood stabilizers -- so this may be worth exploring. Many psychopharmacologist like to resolve the mood stabilizer situation before adding antidepressants -- it's almost like the mood stabilizer lays the foundation for antidepressant therapy.
Once you find a livable mood stabilizer and/or mood stabilizing combo, then you can explore adding antidepressants. EMSAM @ 9mg would be my choice just based on my own experience -- there are other antidepressants and atypical anti-psychotics that may work as well -- most of them posed problems for me, but that doesn't mean they won't be effective for you.
So that's my story -- your reactions may be totally different from mine, so I don't know if there are any definitive answers in this narrative -- but at the very least, there's a precedent. Hopefully this is helpful -- and let me know if you have any other questions.
> Thanks for the info. Why do you mention bi-polar and using a lower dose of EMSAM if so? I have recently been diagnosed bi-polar because Effexor caused a major manic reaction in me a year ago and my doc said I must be bi-polar because of the reaction. No other medication has caused that reaction in me and I have never had a manic reaction in my 49 years.
> I read an FDA report that listed a manic reaction as possibility when taking Effexor.